Minnesota, 2002

Flash Flooding and Hail in Minnesota, July 21, 2002

July 21, 2002 · NWS MPX · 9 events in 5 counties and zones

4 flash flood, 3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 21, 2:15 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 2:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT SUN JUL 21 2002

NOT MUCH TIME AS CAP HAS BROKEN. FIRST THINGS FIRST...WILL LET HEAT
ADVISORY GO WITH NEW ZONE ISSUANCE. WHILE IT STILL WILL BE HOT...SEE
NO NEED TO HAVE 3 HEADLINES WITH SVR/FFA WATCHES IN EFFECT FOR THE
SAME AREA. WL NOT REINVENT THE WHEEL...SEE ALL SWODY1/SWOMCD FOR
LATEST SVR DETAILS. STILL WORRIED ABOUT 2 AREAS...AREA UNDER WATCH
AND PTNL STORMS FIRING WEST AND TRAINING OVER PVS STORM AREAS AS
STRONG S/W ENERGY LIFTS INTO MN AT H7 THIS EVENING.

MAY TRIM FLOOD WATCH TO THE SOUTHEAST...BUT WILL MONITOR RADAR AND
MAKE LAST SECOND CALL.  SEEMS AS THOUGH THE BEST ACTION/DEEPEST
MOISTURE WILL RUN FROM SCENTL MN TO WRN WI SO MAY JUST PUT WATCH
HERE. VIS PIX SHOWING THINGS STARTING TO POP IN SRN SD SO WL SEE IN
THE NEXT HOUR.

18Z MPX SPECIAL HAD CAP ERODED WITH NUMEROUS BNDRIES FLOATING AROUND
ON 88D. LOTS OF PWATS AND STILL HAVE WSWLY AT H8-H7 TOO TRAIN ECHOES
IF WE CAN BACKBUILD.

NICE WX AFTER TONIGHT AS STRONG FRONT CLEARS CWA.  RAPID
MOISTURE/TEMP RETURN ALOFT TUE NIGHT COULD SPELL ANOTHER NOCTURNAL
MCS. VERY ACTIVE TWRDS MID/END OF WEEK.

.MSP...SVR TSTORM WATCH SCNTL MN TO WRN WI TIL 02Z. (#516)
       FLOOD WATCH SOUTHEAST THIRD OF CWA TIL 05Z.

BINAU

In the hours before

Special weather statement, Jul 21, 11:14 AM CST, 4 hours 16 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-220000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT SUN JUL 21 2002

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN HALF OF
MINNESOTA...AS WELL AS WEST CENTRAL WISCONSIN THIS AFTERNOON AND
EARLY TONIGHT.

LARGE HAIL AND DAMAGING WINDS...ALONG WITH TORRENTIAL RAINS ARE
POSSIBLE WITH THE STORMS THAT DEVELOP IN THE SLIGHT RISK AREA.

RAINFALL AMOUNTS COULD EASILY EXCEED OVER THREE INCHES IN A VERY
SHORT SPAN TIME. CITIES SUCH AS ST CLOUD AND MINNEAPOLIS/ST PAUL AND
OTHER ADJACENT URBAN AREAS COULD EXPERIENCE STREET FLOODING. A FLOOD
WATCH FOR POTENTIAL FOR MORE SEVERE FLOODING IS IN EFFECT THROUGH
THIS EVENING AS WELL.

PRIOR TO THE DEVELOPMENT OF THE THUNDERSTORMS...OPPRESSIVE HEAT AND
HUMIDITY WILL CONTINUE...MAINLY ALONG AND SOUTH OF A LINE...FROM NEW
ULM THROUGH THE TWIN CITIES METRO AREA...TO CORNELL WISCONSIN. HEAT
INDICES ARE EXPECTED TO REACH OR EXCEED THE 105 DEGREE MARK.

KEEP INFORMED ON THE LATEST UPDATES ON THE POTENTIAL FOR
SEVERE WEATHER...HEAVY RAINFALL...AND EXCESSIVE HEAT AND HUMIDITY.

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Anoka

When
July 21, 3:30 PM CST to 4:30 PM CST
Where
Anoka County, South Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

Heavy rain. Street flooding in Columbia Heights.

Thunderstorm Wind, Martin

When
July 21, 4:50 PM CST
Where
Martin County, Welcome
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.667, -94.633

Corn fields flattened, few trees down.

Flash Flood, Freeborn

When
July 21, 5:00 PM CST to 7:00 PM CST
Where
Freeborn County, Albert Lea
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Heavy rain produced street flooding with water two to three feet deep. Several streets barricaded.

Hail, Martin

When
July 21, 5:15 PM CST
Where
Martin County, Fairmont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.467

Hail, Martin

When
July 21, 5:20 PM CST
Where
Martin County, 1 mi E of Fairmont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.650, -94.450

Hail, Faribault

When
July 21, 5:30 PM CST
Where
Faribault County, Blue Earth
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -94.100

Thunderstorm Wind, Faribault

When
July 21, 5:30 PM CST
Where
Faribault County, Blue Earth
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.633, -94.100

Several trees down.

Flash Flood, Faribault

When
July 21, 6:21 PM CST to 8:00 PM CST
Where
Faribault County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Four to seven inch swath of rain from Wells to Kiester. Two to three feet of water in the city of Wells. County Road #2 closed southeast of Kiester.

Flash Flood, Steele

When
July 21, 7:00 PM CST to 8:00 PM CST
Where
Steele County, Blooming Prairie
Reported by
LAW ENFORCEMENT
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several streets blocked by high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309922, 5309916, 5309919, 5309917, 5309924, 5309918, 5309923, 5309920, 5309921.